Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Louisville, KY

April 8, 20205 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 8, 2020, 11:06 PM EDT for 5 counties in Kentucky. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 11:06 PM EDT (03:06 UTC)
Expired
Apr 8, 2020, 11:30 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Bullitt County, KY, Nelson County, KY, Shelby County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 11:19 PM EDTTSTM WND DMG2 Nne Coxs Creek, KYNWS STORM SURVEY FOUND STRAIGHT-LINE WINDS OF AROUND 70 MPH DAMAGED A BARN AND CAMPER ON THE 1400 BLOCK OF HIBBS LN.
Apr 8, 11:20 PM EDTTSTM WND GST 532 Nnw Mt. Eden, KYKY MESONET STATION WADD.
Apr 8, 11:20 PM EDTTORNADO2 W Fairfield, KYTHE NATIONAL WEATHER SERVICE CONDUCTED A STORM DAMAGE ASSESSMENT SURVEY ACROSS NORTHERN NELSON COUNTY FROM STORMS LATE WEDNESDAY NIGHT APRIL 8. THE SURVEY TEAM FOUND WINDS BETWEEN 90 AND 95 MPH ON THE EASTERN SIDE OF COX`S CREEK KY. THE TORNADO INITIALLY TOUCH
Apr 8, 11:21 PM EDTTSTM WND DMG2 Sw Fairfield, KYMULTIPLE REPORTS OF TREE AND STRUCTURAL DAMAGE ALONG MURRAYS RUN ROAD AND HIBBS LANE IN NELSON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:24 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KLMK 090306
SVRLMK
KYC005-029-179-211-215-090330-
/O.NEW.KLMK.SV.W.0075.200409T0306Z-200409T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1106 PM EDT Wed Apr 8 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Spencer County in central Kentucky...
  Southern Shelby County in central Kentucky...
  Northern Nelson County in central Kentucky...
  Anderson County in central Kentucky...
  Central Bullitt County in central Kentucky...

* Until 1130 PM EDT.

* At 1106 PM EDT, severe thunderstorms were located along a line
  extending from Shelbyville to 8 miles southeast of Fern Creek to
  near Shepherdsville, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shelbyville, Bardstown, Shepherdsville, Lawrenceburg, Taylorsville,
  Mount Washington, Simpsonville, Hebron Estates, Bloomfield and
  Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 8501 3813 8502 3808 8483 3790 8511
      3791 8511 3789 8519 3790 8520 3785 8521
      3787 8522 3787 8525 3785 8524 3785 8528
      3780 8531 3774 8544 3797 8583 3808 8560
      3807 8555 3812 8543 3817 8542 3827 8525
TIME...MOT...LOC 0306Z 309DEG 44KT 3822 8525 3805 8553 3797 8578 

HAIL...<.75IN
WIND...60MPH
 
$$

CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:00 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 8, 11:00 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1100 PM EDT Wed Apr 8 2020

.Mesoscale Update...
Issued at 1100 PM EDT Wed Apr 8 2020

A long line of storms will continue to push ESE out of southern
Indiana and into north central Kentucky through the next couple of
hours. This line of storms has a history of widespread wind damage
across southern Indiana in addition to brief heavy rainfall,
frequent lightning, and some smaller hail. The environment should
remain favorable for continued severe storms all they way through
central Kentucky.

Latest data suggest 1000-2000 J/KG of MLCAPE in the presence of
strong deep layer shear. In fact, that shear may strengthen a bit
more through the end of the event as the low level jet responds to
an approaching mid/upper level impulse. Given the drier low levels
caused by good mixing early today, proximity soundings continue to
show strong potential for wind gusts to make it to the surface
despite a bit of stabilization near the ground with the loss of
daytime heating.

Still thinking the overall tornado threat is low due to high LCLs
greater than 1200m across much of the LMK CWA. Again, this is thanks
in large part to good heating/mixing from earlier today. In
addition, the surface low has already moved northeast into Ohio, so
surface winds will not be backed, except in areas caused by any
local effects. Still can't rule out a brief spin-up, but really
think the main threat will be damaging winds from here on out. Will
continue to monitor.

Issued at 953 PM EDT Wed Apr 8 2020

Thunderstorms have congealed into a line from central Indiana
southwestward into southern Illinois, with a history of damaging
wind and large hail this evening. In addition, a cluster of more
discrete cells is pushing ESE from southern Illinois, the Missouri
Bootheel, and western Kentucky. Both sets of storms are moving into
an environment characterized by 1500-2500 J/KG of MLCAPE and
sufficient deep layer shear. This environment is expected to maintain
deep into the evening across our region, and in fact expecting a
surge in forcing as a potent upper trough swings into the region and
the low level jet intensifies a bit in response.

Today's deep mixing and good heating has allowed for some dry lower
levels and proximity soundings taking on somewhat of an inverted V
type structure. See some related higher DCAPE values in the 1000-
1200 J/KG range across southern Indiana and western Kentucky where
storms will soon enter. As a result, think the straightline wind
threat is quite good. Think the large hail threat will diminish the
deeper into the evening we get, but some hail will likely still be
noted. Still can't rule out a brief tornado or two with any
mesovortices in the line, but overall think that the high LCL's >
1000m will be a limiting factor. Also, could see some of the more
isolated cells west of I-65 rotate as the low level wind profile and
best low level moisture return is in that area. Can't rule out a
small tornado threat there either. Still, the main concern is
potential for pockets or even widespread wind damage with any bowing
segments through the evening.

&&

.Forecast Update...
Issued at 751 PM EDT Wed Apr 8 2020

Update to the forecast to include Tornado Watch for all of southern
Indiana and central Kentucky. Strong storms have formed upstream
over Illinois and have already attained a linear structure as they
dive to the southeast. Powerful supercells in southeast Missouri and
southern Illinois are moving east and will also congeal into a line,
joining forces with the line coming out of central Illinois. The
squall line will enter a region of steep mid-level lapse rates,
strong deep layer shear, and moderate CAPE. There are also outflow
boundaries present from earlier convection that may locally enhance
tornado risk.

&&

.Short Term...(This evening through Thursday)
Issued at 310 PM EDT Wed Apr 8 2020

...Strong to Severe Storms Possible Tonight...

Expect active weather for the first half of the short term period
as an upper level trough digs across the upper MS Valley and into
the Great Lakes region tonight. At the surface, an associated cold
front will sweep southeastward toward the OH Valley, pushing a
line of strong to severe storms through the area during the 01Z -
08Z timeframe.

Afternoon temperatures have warmed nicely into the upper 70s to low
80s as this morning's clouds have given way to clearer skies. Some
isolated storms with small hail and frequent lightning developed
over the Bluegrass Region this afternoon along a lingering frontal
boundary and are expected to move off to the southeast over the next
hour or two. The greater and more widespread threat for severe
weather will come tonight as the cold front approaches. Ahead of the
front, expect a swath of dewpoints in the low to mid 60s to
reach across the area along with steep mid-level lapse rates of
7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000
J/kg). With strengthening wind fields aloft, effective shear
values are forecast to be in the 40-50 kt range.

Overall, the main threats will be damaging winds and hail, with
brief heavy rainfall and frequent lightning also possible. With LCL
heights forecast to gradually lower to 500-1000 m ahead of the
storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the
possibility of an isolated tornado or two. However, a potential
inhibitor to tornado potential will be the strength of the nocturnal
inversion and whether or not the storms will be able to become
surface based.

As the cold front exits off to the southeast early Thursday morning,
brisk northwesterly winds will usher in relatively cool and dry
weather. Thursday morning temperatures are forecast to dip into the
upper 40s to lower 50s, and are then expected to rise into the upper
50s to lower 60s in the afternoon under mostly clear skies. Under a
tight pressure gradient, winds will remain strong and gusty
throughout the day, with gusts of 30-35 mph likely.

.Long Term...(Thursday night through Wednesday)
Issued at 315 PM EDT Wed Apr 8 2020

Thursday Night through Saturday...

Deep closed upper low will make its way across eastern Canada, with
broad trofiness over the eastern CONUS. Canadian high pressure will
build down the Plains and eventually settle into the Ohio Valley,
bringing unseasonably cold air. Expect temps a solid 10 degrees
below normal for most of this period. Main concern will be
frost/freeze potential. However, that is limited on Friday morning
as we'll have decent temp/dewpoint spreads and wind staying up
around 10 mph through the night. Better frost potential is Fri
night/Sat morning, especially east of I-65, where some areas could
see widespread frost. Farther west, clouds should return quickly
enough to keep temps from bottoming out.

Will carry a slight chance for rain showers during the day on
Saturday, but even that model blend seems a bit generous. Temps
start to moderate but will still run slightly below normal.

Saturday Night through Wednesday...

Widespread rain will expand into Kentucky late Sat night, with
categorical POPs continuing through Sunday as a dynamic upper low
ejects out of eastern New Mexico and west Texas into the Ohio
Valley. At this time the best chances for severe wx should remain
across the Deep South, keeping it as just a soaking rain event here
in the Ohio Valley.  However, a stronger northward surge of the warm
sector could open the door to severe convection into at least part
of Kentucky.

Cool and drier pattern sets up after Monday as the upper trof closes
into a Hudson Bay low. Could see another frosty morning by
Wednesday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 807 PM EDT Wed Apr 8 2020

The focus this period will be the cold front that will move from the
northwest to the southeast this evening. The environment has steep
lapse rates making it easier for elevated winds and storm energy to
make it to the surface. Instability is also high. This is going to
make severe hail a potential threat. The line of storms will remain
relatively thin. The storms are going to hit a TAF site and quickly
move through. Behind the line, winds will veer to the northwest, and
remain gusty. Expect severe winds, lots of lightning, and some hail.
Some areas in the region will likely see winds in excess of 50 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Update...13
Short Term...JML
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Apr 8, 7:42 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
742 PM EDT Wed Apr 8 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
742 PM EDT Wed Apr 8 2020 /642 PM CDT Wed Apr 8 2020/

...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move through the area tonight, bringing a line of
severe thunderstorms to the area. The strongest storms will be
capable of producing damaging winds, hail, heavy rainfall, and
frequent lightning. A few brief tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures are expected to drop into the low to mid 30s on Friday
night and early Saturday morning. Areas of frost may develop, which
could harm sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight, through 3am EDT.

13

In the hours before

Special weather statement, Apr 8, 10:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
943 PM CDT Wed Apr 8 2020

KYZ023-024-026-027-061-090330-
Grayson-Butler-Hancock-Ohio-Breckinridge-
943 PM CDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
NORTH CENTRAL BUTLER...NORTHWESTERN GRAYSON...SOUTHWESTERN
BRECKINRIDGE AND OHIO COUNTIES...

At 943 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Knottsville to 6 miles
southwest of Whitesville to near Sebree. Movement was southeast at 45
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Leitchfield, Hartford, Casey, Beaver Dam, Caneyville, Fordsville,
Centertown, Mchenry, Concord and Steff.

LAT...LON 3748 8711 3755 8705 3763 8695 3762 8692
      3767 8682 3770 8686 3778 8670 3760 8627
      3759 8628 3759 8625 3758 8623 3758 8621
      3755 8614 3733 8652 3735 8702 3737 8705
      3736 8712 3738 8709 3746 8710 3748 8713
TIME...MOT...LOC 0243Z 309DEG 37KT 3771 8672 3760 8694 3764 8747

CG
Special weather statement, Apr 8, 10:44 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1044 PM EDT Wed Apr 8 2020

KYZ023-026-090345-
Hancock-Ohio-
Including the cities of Lewisport, Hawesville, and Hartford
944 PM CDT Wed Apr 8 2020

...GUSTY WINDS ACROSS HANCOCK AND OHIO COUNTIES...

At 942 PM CDT, Doppler radar was tracking strong gusty winds along
an outflow boundary that was caused by storms across Hancock and
Breckinridge counties. Wind gusts with this outflow boundary could
top 50 MPH in spots as it continues to move southward over the
next hour.

A Tornado Watch remains in effect until 100 AM CDT Thursday
morning for the area.

MJ
Local storm report, Apr 8, 10:45 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     1 SSE WESTPORT          38.47N 85.46W
04/08/2020  M51 MPH          OLDHAM             KY   MESONET

            KENTUCKY MESONET STATION LGRN.

&&

EBW
Local storm report, Apr 8, 10:57 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND DMG     NEW ALBANY              38.30N 85.83W
04/08/2020                   FLOYD              IN   TRAINED SPOTTER

            REPORT OF A TREE DOWN ON A HOUSE AND DECK.

&&

EBW
Local storm report, Apr 8, 10:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     1 ESE BOWLING GREEN     36.97N 86.42W
04/08/2020  M51 MPH          WARREN             KY   ASOS

            ASOS STATION KBWG BOWLING GREEN.

&&

EBW
Local storm report, Apr 8, 11:05 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     GOLD CITY               36.75N 86.45W
04/08/2020                   SIMPSON            KY   EMERGENCY MNGR

            NO POWER IN THE GOLD CITY AND HICKORY FLATS
            AREA OF SIMPSON COUNTY.

&&

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:02 PM EDTSevere Thunderstorm WarningLMKMeade43 min
Apr 8, 10:05 PM EDTSevere Thunderstorm WarningLMKLogan25 min
Apr 8, 10:21 PM EDTSpecial Weather StatementLMKButler, Warren24 min
Apr 8, 10:28 PM EDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren47 min
Apr 8, 10:28 PM EDTSevere Thunderstorm WarningLMKBullitt, Henry, Jefferson, Oldham, Shelby, Trimble47 min
Apr 8, 10:40 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Bullitt, Hancock, Hardin, Meade, Nelson50 min
Apr 8, 10:43 PM EDTSpecial Weather StatementLMKGrayson, Ohio47 min
Apr 8, 11:08 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas, Scott52 min
Apr 8, 11:10 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette, Franklin, Scott, Shelby, Woodford50 min
Apr 8, 11:17 PM EDTSpecial Weather StatementLMKMonroe43 min
Apr 8, 11:26 PM EDTTornado WarningLMKNelson, Washington20 min
Apr 8, 11:29 PM EDTSevere Thunderstorm WarningLMKAnderson, Jessamine, Marion, Mercer, Nelson, Washington and 1 more46 min
Apr 8, 11:32 PM EDTSpecial Weather StatementLMKLarue43 min
Apr 8, 11:41 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette34 min
Apr 8, 11:59 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Clark, Fayette, Garrard, Jessamine and 7 more46 min
Apr 9, 12:48 AM EDTSpecial Weather StatementLMKMadison12 min
Apr 9, 3:14 PM EDTFreeze WatchLMKAdair, Anderson, Bourbon, Boyle, Casey, Clark and 26 more12 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.